Alert archive / Florida / Areal Flood Advisories in 2017

Areal Flood Advisory 21, NWS Miami, FL

June 7, 2017Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this areal flood advisory at Jun 7, 2017, 5:59 AM EDT for Broward County, Miami-Dade County, Florida. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jun 7, 2017, 5:59 AM EDT (09:59 UTC)
Expired
Jun 7, 2017, 9:00 AM EDT
In force
3 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 16 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 10.0 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2017-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2017-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1852 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted.

870 
WGUS82 KMFL 070959
FLSMFL

Flood Advisory
National Weather Service Miami FL
559 AM EDT WED JUN 7 2017

FLC011-086-071300-
/O.NEW.KMFL.FA.Y.0021.170607T0959Z-170607T1300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami-Dade FL-Broward FL-
559 AM EDT WED JUN 7 2017

The National Weather Service in Miami has issued a

* Flood Advisory for Minor Flooding in Poor Drainage Areas for...
  Central Miami-Dade County in southeastern Florida...
  Southeastern Broward County in southeastern Florida...

* Until 900 AM EDT

* At 555 AM EDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause minor flooding. Overflowing poor
  drainage areas will result in minor flooding in the advisory area.
  Up to two inches of rain have already fallen.

* Some locations that will experience flooding include...
  Miami, Hialeah, Pembroke Pines, Hollywood and Miramar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

When driving in heavy rain, slow down. Leave plenty of space between 
vehicles and be ready to stop. 

&&

LAT...LON 2575 8019 2570 8025 2553 8031 2538 8031
      2529 8039 2523 8067 2582 8052 2606 8041
      2606 8018 2608 8014 2597 8014

$$

AR

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this areal flood advisory went out at Jun 7, 4:21 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 7, 4:21 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Miami FL
421 AM EDT Wed Jun 7 2017

.DISCUSSION...

...Flood Watch Remains In Effect For Most of South Florida...

TODAY THROUGH THURSDAY: A wet and stormy pattern continues across
South Florida over the next few days, with significant flooding
remaining the primary concern.

The southern extension of the larger east coast mid-upper level
trough will continue to move slowly across the northeastern Gulf
today, getting absorbed into the larger system as it crosses North
Florida on Thursday. Weak surface low following this feature
evolves into a large, broad surface trough as it crosses the FL
peninsula. The trough will eventually slide into the Lake Okeechobee
region as a weak front late Thursday.

Several weaker shortwaves will continue to rotate around the base of
the trough and across the peninsula, lifting out waves of deep
moisture from the NW Caribbean. A lingering surface boundary will
continue to provide the focus for this moisture across South
Florida.

Today looks to be the wetter of the two days, with a sub-tropical
jet over the state continuing to contribute to 30-35kt winds at
850mb, enhancing the moisture uplift over the boundary. Gusty storms
and isolated tornadoes/waterspouts will also remain a threat in
addition to flooding rainfall. Cloud cover and ongoing stratiform
rain will continue to limit any widespread severe threat, but any
breaks in the clouds/sunshine may enhance it. The threat for heavy
rain will be maximized wherever the low level boundary resides,
which right now remains along a Mainland Monroe to Broward axis.

By Thursday, band of subsidence around the trough evident on water
vapor satellite will move into the region. This will bring in some
drier air, but not necessarily dry air, over the the Gulf coast and
western interior.

FRIDAY INTO EARLY NEXT WEEK: Frontal boundary, and some drier air,
is able to briefly reach as far south as Lake Okeechobee by midday
Friday. Boundary washes out over the weekend, with tropical moisture
re-establishing across the region for the weekend.

While rain chances will remain elevated, the pattern looks to shift
to more typical summertime diurnal pattern into early next week as
high pressure rebuilds to the north and easterly flow increases.

&&

.MARINE...Weak surface low slowly makes its way across the Gulf and
across Central/N Florida through Thursday, bringing a weak front
into the Lake Okeechobee region by Friday. The result will be
continuing gusty south-southwest winds through Thursday, with speeds
generally 15-20kts. The advisory for the Gulf has been extended
through this afternoon based on current observations, with
sustained winds closer to 20 knots north of the oscillating
boundary. Elsewhere, sustained 20kts will be possible at times,
however at this time it looks like a cautionary statement will be
more representative. Winds diminish on Friday to 10-15kts with
the front. The front is expected to wash out by Saturday, with
high pressure building to the north for the weekend with
prevailing flow becoming southeasterly into early next week.

Widespread showers with embedded thunderstorms will remain in the
forecast through much of the period. Locally higher winds and seas
can be expected near any convection.

&&

.AVIATION...Light and variable winds will be interrupted at
times by passing showers or thunderstorms. Light to moderate rain
will continue at all terminals through the TAF period but VFR will
prevail, however, brief MVFR conditions are possible with the
heaviest downpours. Similar trend continues into the late morning
and afternoon hours, but with more thunderstorm activity and
becoming SW and gusty.

&&

.HYDROLOGY...Two days rainfall totals across a wide swath of the
region are above 5 inches, with a higher corridor of 10-15 inches
stretching from Marco Island into the west Broward and SW Palm Beach
metro areas. While rain rates have diminished currently, the ground
remains saturated across much of the region. Most low-lying areas
and swales full in areas that have received the heaviest rainfall
with reports of street flooding and road closures ongoing.

A Flood Watch remains in effect through this evening for all of
South Florida except Glades and Mainland Monroe Counties where
rainfall amounts have not been as high. Rainfall amounts over Miami-
Dade County are also a little lower, but given antecedent rains from
the past weekend with the urbanization, the potential for flooding
remains high in this area as well. Any additional rainfall in the
next few days will lead to flooding, potentially significant.
An extension of the watch may be necessary later today if the
expected drier air slot does not reach the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  85  75  87  76 /  80  60  70  40
Fort Lauderdale  85  76  88  77 /  80  70  70  50
Miami            87  76  89  77 /  80  80  70  50
Naples           84  77  86  77 /  80  60  60  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through this evening for FLZ066>074-168-172>174.
AM...None.
GM...Small Craft Advisory until 5 PM EDT this afternoon for
     GMZ656-676.

&&

DISCUSSION...88/ALM
MARINE...88/ALM
AVIATION...17/AR
HYDROLOGY...88/ALM
Hazardous weather outlook, Jun 7, 4:13 AM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
413 AM EDT Wed Jun 7 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
072015-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
413 AM EDT Wed Jun 7 2017

...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL TODAY AND TONIGHT...
...ISOLATED TORNADOES AND WATERSPOUTS POSSIBLE THROUGH TONIGHT...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: another round of widespread showers with embedded
thunderstorms is expected today across South Florida. Main threats
will be locally heavy rainfall and lightning. The strongest storms
will also be capable of producing periods of gusty winds. Isolated
tornadoes and waterspouts cannot be ruled out.

Flooding: Heavy rainfall may again lead to some flooding conditions
across most of South Florida, especially over areas that are already
saturated. A Flood Watch is in effect for all areas except Mainland
Monroe and Glades Counties.

Tornadoes: Conditions are favorable for isolated tornadoes and
waterspouts across all of South Florida and the adjacent waters today.

Wind: The strongest storms today will be capable of producing wind
gusts of 60 mph or higher.

Rip Currents: There is a moderate risk of rip currents for the Gulf
Coast Beaches of South Florida.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms will continue to be possible each day with periods of
heavy rainfall leading to areas of urban flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter may report any flooding, strong wind gusts in excess of 45
mph, waterspouts or tornadoes to the National Weather Service in
Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:10 PM EDTSpecial Marine WarningMFL95 min
Jun 6, 8:12 PM EDTAreal Flood WarningMFLCollier, Hendry6 hr
Jun 6, 8:14 PM EDTSpecial Marine WarningMFL91 min
Jun 6, 8:32 PM EDTSpecial Marine WarningMFL58 min
Jun 6, 8:40 PM EDTSpecial Weather StatementMFLHendry50 min
Jun 6, 10:32 PM EDTSpecial Weather StatementMFLBroward, Miami-Dade43 min
Jun 6, 10:57 PM EDTSpecial Marine WarningMFL48 min
Jun 7, 1:47 AM EDTFlash Flood WarningMFLBroward, Palm Beach3 hr
Jun 7, 4:07 AM EDTSmall Craft AdvisoryMFL16 hr
Jun 7, 4:51 AM EDTAreal Flood WarningMFLBroward, Palm Beach6 hr
Jun 7, 9:10 AM EDTAreal Flood AdvisoryMFLCollier9 hr
Jun 7, 9:40 AM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
Jun 7, 10:35 AM EDTAreal Flood AdvisoryMFLBroward, Palm Beach3 hr
Jun 7, 12:36 PM EDTSpecial Marine WarningMFL114 min
Jun 7, 12:48 PM EDTSpecial Weather StatementMFLCollier, Glades, Hendry42 min
Jun 7, 1:25 PM EDTSpecial Weather StatementMFLGlades, Hendry65 min
Jun 7, 1:33 PM EDTSpecial Marine WarningMFL57 min
Jun 7, 2:21 PM EDTSpecial Marine WarningMFL84 min
Jun 7, 2:21 PM EDTSpecial Marine WarningMFL54 min
Jun 7, 2:24 PM EDTSpecial Weather StatementMFLHendry51 min
Jun 7, 2:33 PM EDTSevere Thunderstorm WarningMFLCollier, Hendry, Monroe43 min
Jun 7, 3:05 PM EDTSpecial Weather StatementMFLPalm Beach40 min
Jun 7, 3:15 PM EDTSpecial Weather StatementMFLCollier, Hendry45 min
Jun 7, 3:39 PM EDTSpecial Marine WarningMFL96 min
Jun 7, 3:44 PM EDTSpecial Marine WarningMFL91 min
Jun 7, 4:11 PM EDTAreal Flood WarningMFLCollier5 hr
Jun 7, 4:42 PM EDTSpecial Weather StatementMFLBroward, Palm Beach48 min
Jun 7, 5:23 PM EDTAreal Flood WarningMFLBroward, Palm Beach6 hr
Jun 7, 5:38 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade6 hr
Jun 7, 6:35 PM EDTSpecial Marine WarningMFL55 min
Jun 7, 6:39 PM EDTSpecial Marine WarningMFL66 min
Jun 7, 6:50 PM EDTSpecial Weather StatementMFLMiami-Dade25 min
Jun 7, 6:58 PM EDTSpecial Marine WarningMFL92 min

Nearby

Areal Flood Advisories in Florida, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.